Lyrica is a drug, which is medically approved to use for treating neuropathic pain and partial seizures in adult people. It is also known as Pregabalin and is taken orally. Apart from these health problems, this drug has also been proven to treat health problems related to anxiety. As Lyrica can’t be potentially abused or addicted to, it’s recommended over opioid medicines for treating chronic pain and fibromyalgia. Like most other medicines, Lyrica is effective but it comes with various side effects too. One such highly debated side-effect is the increase in weight. So let’s check out the top reasons for weight gain with Lyrica.
Why Lyrica Causes Weight Gain?
The ratio of people who experience weight gain after taking Lyrica during treatment is 1:10. There are a lot of different speculations regarding the reason behind the increase in weight. Many believe that water retention causes the body weight to increase by slowing the metabolism down. Anyways, let’s know about all the possible causes of this problem.
- Water Retention
One of the most commonly assumed reasons behind weight gain after getting treated with Lyrica is water retention. This might happen because this drug might slow down your body’s metabolic activities.
Thus, the body retains more water to make you feel obese, weighty, and bloated. These things further add to your body weight. Some people think about taking water pills to remove retained water, which can be lethal for your health. Thus, it is better to avoid water pills.
- Hormonal Imbalance
It is very much possible for this medicinal drug to cause hormonal imbalance in the body. This imbalance can further trigger your body weight to increase rapidly. Changes in the levels of various hormones like Ghrelin and Cortisol are medically proven to cause weight gain. However, the hormonal imbalance theory is yet to be proven medically.
People can feel tired after taking this medicine, which might stop them from working out or doing physical activities. Also, many people even feel extremely tired to get out of their bed. Thus, it leads to a sedentary lifestyle, which is one of the biggest reasons for obesity. This is because zero physical activity leads to slower digestion and metabolism. Eventually, the number of calories consumed increases more than the number of calories burnt. Therefore, you start putting up weight.
- Increased Hunger
Many people who are consuming this medicine for treatment affirmed feeling hungrier. Thus, this medicine might be making you eat more than you normally do. This, in turn, leads to an increase in the daily caloric intake for you. Higher the number of calories you consume higher is the chance of you putting on extra weight.
- Slower Metabolism
Another hypothesized reason for the increased weight is the slower metabolism caused by this medicinal drug. This is because Lyrica is a CNS (Central Nervous System) depressant, and that’s how it cures nerve aches. A slower CNS can negatively affect your metabolic activities and slow them down. So if you’ve gained weight even after eating the same diet and exercising properly, it’s probably because of slower metabolism.
As this drug is also used as an antidepressant and anti-anxiety medicine, you might socialize after feeling mentally healthy. Thus, you might end up going out for meals like lunch or dinner with friends or family. While eating outside, we mostly prefer calorie-dense foods that are junk, fried or processed. That’s how we end up consuming more calories than we burn. Ultimately, our body weight increases and we start becoming better.
- Change In Taste Buds
Due to the neurochemical changes caused by Lyrica drug, your taste buds can easily change too. So now you might be finding food tastier after getting treated with this drug. This normally happens because your psychological health is stabilized and normal by this medicine. Thus, the food tastes better because your taste buds are back to the normal, anti-depressed state.
- Lack Of Enthusiasm
Being an antidepressant, this drug is supposed to sedate you and cause tiredness. This happens because your central nervous system is slowed down by this drug. So the feeling of tiredness and sedation can suppress your enthusiasm to do physical activities too. Thus, you end up resting more in bed than doing exercise or physical activities. Ultimately, you eat more calories than you burn and that’s why Lyrica causes weight gain.
- Food Cravings
Last but not least, Lyrica can alter your food cravings by altering the neurotransmitters in the brain. Such changes can often make you crave calorie-dense foods that are processed, fried, or artificially-sweetened. Eating such foods can increase your caloric-intake greatly to cause weight gain.
The Bottom Line!
So these were the top 9 reasons for weight gain with Lyrica drug. There are many other side-effects of this drug like dizziness, dry mouth, constipation, and swelling in arms & legs. Thus, if you’re also experiencing any of these symptoms after taking this medicine, now you know why. Also, it is always recommended to get in touch with a doctor before you start taking this medicine.